New Mexico, 2004

Flash Flooding and Damaging Wind in New Mexico, September 21, 2004

September 21, 2004 · NWS MAF · 3 events in 2 counties and zones

Strong to severe thunderstorms affected southeastern New Mexico during the afternoon and evening of the 21st. Very heavy rainfall from this activity resulted in localized flash flooding.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong to severe thunderstorms affected southeastern New Mexico during the afternoon and evening of the 21st. Very heavy rainfall from this activity resulted in localized flash flooding. Thunderstorm winds also damaged a homestead near Eunice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 21, 1:30 PM MST, 4 minutes earlier.

Area forecast discussion, Sep 21, 1:30 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT TUE SEP 21 2004

.SHORT TERM...
A BROAD UPPER TROUGH CONTINUES TO SPAN MUCH OF THE INTERMOUNTAIN
WEST REGION...WHILE AN UPPER LEVEL RIDGE IS CENTERED OVER
TENNESSEE/INDIANA/OHIO. SOUTHWEST UPPER FLOW CONTINUES ACROSS THE
FORECAST AREA IN BETWEEN THESE TWO FEATURES. WATER VAPOR IMAGERY
SHOWS A NARROW FETCH OF MID LEVEL MOISTURE RIDING OVER THE AREA
WITHIN THIS FLOW...WITH AN EMBEDDED SHORTWAVE SHEAR AXIS EXTENDING
ACROSS MUCH OF THE AREA. AFTERNOON HEATING COMBINED WITH ABUNDANT
LOW LEVEL MOISTURE HAS DESTABILIZED THE ATMOSPHERE...AND SCATTERED
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED WITHIN THE SHEAR AXIS AS OF
19Z. MAIN CONCERN WITH STORMS THIS AFTERNOON AND EVENING WILL BE
VERY HEAVY RAINFALL...WITH THE POTENTIAL FOR LOCALIZED FLOODING
GIVEN THIS MORNING/S 12Z SOUNDING FROM KMAF WHICH INDICATES HIGH
PRECIPITABLE WATER VALUES OF NEAR 1.9 INCHES. DEEP LAYER SHEAR
VECTORS APPROACHING 25-30 KNOTS LATE THIS AFTERNOON MAY SUPPORT A
MARGINAL THREAT OF SEVERE WEATHER ACROSS THE NORTHWEST THIRD OF SO
OF THE CWA THROUGH THIS EVENING...WITH ISOLATED STORMS PERHAPS
PRODUCING MARGINALLY SEVERE HAIL OR DAMAGING WIND GUSTS. WILL
HIGHLIGHT HEAVY RAIN/FLOODING AND ISOLATED SEVERE WX POTENTIAL IN
THE HWO. THUNDERSTORM PROBABILITIES FOR TONIGHT WILL RANGE FROM 20
PCT IN THE NORTHEAST TO 50 PCT IN THE DAVIS MOUNTAINS/BIG BEND
REGION.

.LONG TERM...
LONG RANGE MODELS HAVE CONVERGED SOMEWHAT REGARDING THE EVOLUTION
OF THE SHORTWAVE TROUGH NOW OVER THE GREAT BASIN.  THINK THE GFS
HAS SHOWN THE BEST CONSISTENCY OF LATE AND HAVE TRENDED THIS FORECAST
TOWARD ITS SOLUTION.  A VERY MOIST AND SLIGHTLY UNSTABLE AIRMASS
WILL CONTINUE ACROSS THE AREA...AND WITH DAYTIME HEATING...EXPECT
ANOTHER ROUND OF CONVECTION WEDNESDAY AND THURSDAY...WITH THE BEST
CHANCES EXPECTED OVER THE HIGHER TERRAIN.  SEVERE CHANCES...WHILE NON
ZERO...ARE EXPECTED TO BE LOW AGAIN ON WEDNESDAY...GIVEN THE MARGINAL
INSTABILITY AND THE LACK OF ANY WELL-DEFINED LOW LEVEL FOCI.
ISOLATED HEAVY RAINFALL IS LIKEWISE POSSIBLE...BUT THE THREAT OF SAME
IS NOT SUFFICIENT AT THIS TIME TO INTRODUCE HVY RN IN THE GRIDS.

WILL MAINTAIN LOW ORDER POPS WEDNESDAY NIGHT AND AGAIN ON THURSDAY
NIGHT AS THE GFS DIV-Q FIELDS SUGGEST WEAK DISTURBANCES EMBEDDED IN
THE UPPER FLOW...AND IT WOULDNT TAKE THAT MUCH LIFT TO GIN UP
PRECIP.  THE SHORTWAVE TROUGH OVER THE GREAT BASIN WILL SLOWLY
TRANSLATE EAST AND FILL OVER THE NEXT FEW DAYS...WHILE THE SKELETAL
REMAINS OF IVAN WILL TRANSLATE WEST BENEATH THE SUBTROPICAL RIDGE
OVER THE NORTHERN GULF OF MEXICO.  SURFACE ANTICYCLOGENESIS OVER THE
CENTRAL HIGH PLAINS WILL INCREASE IN RESPONSE TO THE PASSING UPPER
SHORTWAVE TROUGH...WHILE A SURFACE REFLECTION OF THE REMAINS OF
IVAN STRENGTHENS SOMEWHAT OVER THE NORTHEASTERN GULF.  WE ARE STILL
LOOKING FOR A COLD FRONTAL PASSAGE ACROSS THE AREA THURSDAY NIGHT OR
EARLY FRIDAY MORNING...BUT CONVERGENCE ALONG THIS BOUNDARY WILL BE
LIMITED BY EASTERLY LOW LEVEL FLOW THAT DEVELOPS IN RESPONSE TO
BOTH THE SURFACE HIGH OVER THE CENTRAL PLAINS AND THE SURFACE
REFLECTION OF IVAN.  AS A RESULT...PREFERRED AREAS FOR CONVECTION
ARE HARD TO PICK OUT AT THIS TIME.  HAVE TONED DOWN PRECIP ACROSS ALL
AREAS THROUGH THE WEEKEND EXCEPT OVER THE MOUNTAINS...WHERE MOIST
UPSLOPE FLOW WILL COMBINE WITH DAYTIME HEATING AND WEAK INSTABILITY
TO PRODUCE MAINLY AFTERNOON AND EVENING TSRA.

MAX AND MIN TEMP GRIDS WERE IN GOOD SHAPE OVERALL.  FOR THE NEXT FEW
DAYS HAVE ADJUSTED THESE DATA TOWARD A BLEND OF THE PREVIOUS FORECAST
AND A CONSENSUS OF NUMERICAL GUIDANCE.  THEREAFTER HAVE TRENDED THESE
GRIDS TOWARD A BLEND OF THE GFS ENSEMBLE MOS AND THE PREVIOUS
FORECAST.  WE HAVE LIKEWISE WEIGHTED THE WIND AND DEWPOINT GRIDS
TOWARD A BLEND OF THE OPERATIONAL GFS AND GFS MOS GUIDANCE AFTER
ACCOUNTING FOR KNOWN MODEL BIASES.  MAN QPF GRIDS ARE A SUITABLE
COMPROMISE BETWEEN THE ETA AND GFS SOLUTIONS AND HAVE BLENDED SAME
INTO THE PREVIOUS FORECAST.  LASTLY...WE HAVE KEPT SKY GRIDS ON THE
HIGH SIDE OF PARTLY CLOUDY THROUGH EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             67  82  65  85 /  30  20  20  20
CARLSBAD NM               63  84  60  84 /  40  40  20  30
DRYDEN TX                 68  84  67  87 /  30  30  20  20
FORT STOCKTON TX          65  82  64  86 /  40  40  20  30
GUADALUPE PASS TX         60  80  59  80 /  50  40  20  30
HOBBS NM                  66  81  61  81 /  40  40  20  20
MARFA TX                  57  77  54  80 /  50  40  20  40
MIDLAND INTL AIRPORT TX   67  82  65  84 /  40  30  20  20
ODESSA TX                 67  83  65  85 /  40  30  20  30
WINK TX                   69  86  67  89 /  40  40  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

21/70
Hazardous weather outlook, Sep 21, 12:25 PM MST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT TUE SEP 21 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
225 PM CDT (125 PM MDT) TUE SEP 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS AFTERNOON THROUGH TONIGHT. ISOLATED STORMS MAY
BECOME SEVERE...WITH LARGE HAIL TO THE SIZE OF NICKELS TO QUARTERS
AND DAMAGING WIND GUSTS NEAR 60 MPH.

THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...WITH LOCALIZED FLOODING POSSIBLE. DEADLY CLOUD TO GROUND
LIGHTNING WILL ALSO ACCOMPANY ANY THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND THIS
EVENING.

In the hours before

Special weather statement, Sep 21, 12:36 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT TUE SEP 21 2004

NMZ027-028-TXZ057-058-074-075-079>082-258-220000-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-EDDY COUNTY PLAINS-
GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-MARFA PLATEAU-
PECOS-PRESIDIO VALLEY-REEVES COUNTY AND UPPER TRANS PECOS-TERRELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
236 PM CDT (136 PM MDT) TUE SEP 21 2004

NATIONAL WEATHER SERVICE DOPPLER RADAR IS DETECTING SCATTERED
THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION
OF WEST TEXAS. THIS ACTIVITY WILL PERSIST INTO THE EVENING HOURS.

THE AIRMASS ACROSS THIS REGION IS EXTREMELY MOIST AND UNSTABLE.
BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL CLOUDS MAY DEVELOP
WITH SOME OF THESE STORMS.

TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER
THAN TEN MINUTES. THEY ARE ALSO SMALL AND CAN GROW TO NEAR TWENTY
YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH
THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED WITH
TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 70 MPH AND CAN DAMAGE
STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS
ARE BRIEF...SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY
IMPOSSIBLE TO DETECT WITH DOPPLER RADAR.

ALSO THESE STORMS WILL BE CAPABLE OF PRODUCING FLOODING RAINS...
STRONG GUSTY WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SAFE
SHELTER IF THREATENING WEATHER APPROACHES YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Eddy

When
September 21, 1:34 PM MST to 5:45 PM MST
Where
Eddy County, 4 mi N of Queen
Reported by
TRAINED SPOTTER
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Storm spotters reported "significant" flash flooding along Last Chance Creek. Flood waters along the swollen creek crossed parts of Canal Street with more than five feet of flowing water.

Flash Flood, Lea

When
September 21, 3:30 PM MST to 4:45 PM MST
Where
Lea County, Eunice
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Eunice law enforcement officials reported flash flooding that inundated city streets and resulted in several stalled vehicles. High water rescues of stranded motorists were conducted on Main Street. No injuries were reported.

Thunderstorm Wind, Lea

When
September 21, 3:30 PM MST
Where
Lea County, 1 mi S of Eunice
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
32.417, -103.150

Severe thunderstorm winds damaged a trailer home just south of Eunice. A large tree also was uprooted.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422565, 5422564, 5422566.